Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What does a titre of 1: 320 mean with typhi o and typhi h?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
What does a titre of 1: 320 mean with typhi o and typhi h. Typhi o has remained the same after a week of antibiotics sensitive to the stain. Typhi has increased from 1: 80 in the last week. The fever is not subsiding. What needs to be done now? YYYY@YYYY

Posted Tue, 13 Nov 2012 in X-ray, Lab tests and Scans
Answered by Dr. Das Arindam 3 hours later

Thanks for the query.

Typhi O and Typhi H are the two antigens present in the patients infected by salmonella typhi. O stands for somatic and H stands for Flagellar. But presence of these two antigens in specimens from any persons does not invariably denote infection by salmonella. Because the titre of these 2 should be compared with the values of that locality.

In general, a titre value of more than 1:200 dilutions can be taken as a disease condition. So, a titre of 1:320 indicates that you are infected by salmonella typhi bacteria. Therefore I would say that the drug which you were taking was not effective or may be the bacteria is resistant to the drug used. It is the most common complicating factor in this disease.

Hence the first thing which should be done is to change the oral antibiotic to a broad spectrum, more powerful antibiotic (like third generation cephalosporin) immediately. A blood culture should be ordered simultaneously to determine the more sensitive drug.

The process can be done as an outpatient under the care of a competent general physician. However if the fever does not subside even after the above treatment, then you should be admitted in a hospital to start intravenous antibiotics. In this time period for fever you can take paracetamol group of drugs.

Diet should be nutritious. Some fresh fruits should be taken. A multivitamin group of drug should be taken daily.

Discuss with your treating doctor and you start the process (as discussed above) at the earliest

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Follow-up: What does a titre of 1: 320 mean with typhi o and typhi h? 1 hour later
My nephew is the patient. He contracted this infection in Delhi. He was started on Ceftriaxone and then his parents brought him to Chennai where he was admitted in a private Nursing home under the care of our family doctor. Based on the blood culture sensitivity he was started on Cefotaxime IV and Levofloxacin from the 3rd day of fever. The fever did not subside. An ECG revealed prolonged QT segment. The levofloxacin was withdrawn and he was started on Prulifloxacin which is supposedly a new drug in the quinolone family. He has been discharged but the fever has not been totally controlled. It was 101 today but without the shivers which he had until yesterday. He is now on Augmentin 625mg thrice daily and Prulifloxacin. He is supposed to take this for 10 days. He is likely to get back to his academics from next week. Your call on this please
Answered by Dr. Das Arindam 16 minutes later
Thanks for writing back.
Though he has given many antibiotics, presence of fever indicates a persistent infection.
Continue the drug which is being given now.

If there is oral lesion, consult with your treating doctor for ordering a throat swab culture.

If fever does not subside after completing the present drug, then repeat the blood culture test for presence of any more bacteria.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor